Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 157, NWS Midland/Odessa, TX

June 13, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2002, 7:14 PM CDT for Pecos County, Texas. It was in force for 76 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2002, 7:14 PM CDT (00:14 UTC)
Expired
Jun 13, 2002, 8:30 PM CDT
In force
76 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 132 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:20 PM CDTThunderstorm Wind 65 EFt Stockton, TXThe local newspaper and the Red Cross reported significant roof damage to fourteen homes and a funeral home. In addition...numerous reports of downed power poles and tree damage were received.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 140014
SVRMAF
TXC371-140130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PECOS COUNTY IN WEST TEXAS

* UNTIL 830 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF FORT STOCKTON...MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  FORT STOCKTON

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED WITH THIS STORM. VERY HEAVY RAINFALL WILL ACCOMPANY THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3111 10275 3089 10297 3033 10288 3076 10220

$$

GJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:30 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 13, 2:30 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU JUN 13 2002

AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES ACROSS THE UPPER
TRANS PECOS REGION AND THE DAVIS MOUNTAINS EARLY THIS AFTERNOON. A
COOLER AIRMASS IS IN PLACE ACROSS MOST OF THE FORECAST AREA AS
COMPARED TO YESTERDAY BEHIND THE FRONTAL BOUNDARY WHICH CURRENTLY
EXTENDS FROM THE BIG BEND AREA EASTWARD INTO CENTRAL TEXAS. THE
ATMOSPHERE IS STARTING TO BECOME SOMEWHAT UNSTABLE AGAIN WITH
HEATING AND PLENTY OF LOW LEVEL MOISTURE. A FEW THUNDERSTORMS MAY
REDEVELOP THIS AFTERNOON AND EVENING OVER THE FORECAST AREA. THE
BEST CHANCES WILL REMAIN SOUTH NEAR THE FRONT. AN AREA OF
SHOWERS/THUNDERSTORMS MAY ORGANIZE OVER THE MOUNTAINS OF NEW MEXICO
THIS AFTERNOON. SOME OF THESE STORMS COULD WORK THEIR WAY
EAST/SOUTHEAST INTO PARTS OF THE FORECAST AREA OVERNIGHT. WILL
MAINTAIN A SLIGHT CHANCE OF POPS OVER MOST AREAS TONIGHT.

ON SATURDAY...A SURFACE LOW WILL DEVELOP OVER NORTHEAST NEW MEXICO
AND SOUTHEAST COLORADO. MODELS HINT AT THE DRYLINE PUSHING EAST TO
NEAR THE TEXAS AND NEW MEXICO BORDER. THERE MAY BE ENOUGH
CONVERGENCE FOR ISOLATED STORMS TO DEVELOP SATURDAY AFTERNOON.
SURFACE LOW AND FRONTAL BOUNDARY WILL PUSH SOUTH INTO THE AREA ON
SUNDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THIS
BOUNDARY...BUT THE BEST CHANCES WILL REMAIN WELL EAST OF OUR AREA.

IN THE EXTENDED...NORTHWEST FLOW WILL CONTINUE THROUGH TUESDAY. WILL
MAINTAIN SLIGHT CHANCE POPS BOTH MONDAY AND TUESDAY. THE UPPER RIDGE
WILL BECOME RE-ESTABLISHED OVER THE FORECAST AREA WEDNESDAY THROUGH
FRIDAY.

PRELIMINARY TEMPS/POPS:

MAF   066/095/069/091   2111
LSA   064/095/065/089   2111
6R6   070/093/071/097   2111
MRF   060/093/061/094   3211
CNM   065/101/071/098   3111

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Jun 13, 2:39 PM CDT, 4 hours 35 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT THU JUN 13 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FROM 245 PM CDT (145 PM MDT)...UNTIL 8 PM CDT
(7 PM MDT) THURSDAY EVENING FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
UPTON...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

IN SOUTHWEST TEXAS...

REEVES

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...CRANE...GAIL...
GARDEN CITY...HOBBS...KERMIT...LAMESA...LOVINGTON...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...RANKIN...SEMINOLE...
SNYDER...STANTON AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 60 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:03 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 13, 7:08 PM CDTSevere Thunderstorm WarningMAFReagan67 min
Jun 13, 7:15 PM CDTFlash Flood WarningMAFHoward, Martin3 hr
Jun 13, 7:49 PM CDTSevere Thunderstorm WarningMAFUpton26 min
Jun 13, 9:04 PM CDTFlash Flood WarningMAFUpton15 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.